Iowa, 2019

Tornado and Damaging Wind in Iowa, July 15 to 16, 2019

July 15 to 16, 2019 · NWS DMX · 5 events in 3 counties and zones

A juicy atmosphere with a lack of organizational support (effective bulk shear) made for a messy convective environment across portions of the state on the 16th. During the morning hours convection from central and eastern Nebraska drifted into western Iowa, producing heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$500
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A juicy atmosphere with a lack of organizational support (effective bulk shear) made for a messy convective environment across portions of the state on the 16th. During the morning hours convection from central and eastern Nebraska drifted into western Iowa, producing heavy rainfall. Another round of developed across northwest Iowa during the morning and rolled across northern Iowa and southern Minnesota, producing a lone severe wind gust. Later in the afternoon, storms were able to initiate along old outflow boundaries and were able to produce localized heavy rainfall, a weak tornado, and a other funnel cloud reports.

While support was lackluster, there were indications for the possibility of a funnel cloud or weak tornado during the afternoon with supportive SBCAPE in excess of 2000 J/kg, weak boundaries in the area, and most importantly very supportive 0-3km cape values in excess of 150 J/kg for low level stretching.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 15, 4:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 15, 4:55 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
555 AM CDT Mon Jul 15 2019

.DISCUSSION.../Today through Sunday/
Issued at 354 AM CDT Mon Jul 15 2019

The overall forecast thinking remains the same as last night,
generally hot with only occasional rain/thunderstorm chances. A
few light sprinkles have affected northern Iowa overnight but
these should fade out after sunrise this morning. From today
through Tuesday the remnants of tropical cyclone Barry will slide
by to our southeast, over Missouri and Illinois, pinching off the
large southwestern U.S. pressure ridge and allowing the northern
stream zonal flow aloft to creep southward toward Iowa. With
thunderstorms developing daily/nightly in the broad, weak surface
baroclinic zone beneath the southern periphery of these westerlies
aloft, expect some chances for these storms to reach northern Iowa
at times, from later today through Tuesday at least. There may be
some marginal severe weather threat given decent magnitude of
instability, but flow/shear will be weak and nothing organized is
anticipated in our forecast area during this time. Meanwhile
temperatures will be moderated by both the aforementioned retreat
of the thermal ridge and associated warmer temperatures aloft, as
well as by intermittent cloud cover from convective debris and
relatively light surface flow limiting mixing. This results in
high temperatures only in the upper 80s to lower 90s today and
Tuesday.

Between Tuesday and Wednesday night, with the 500 mb zonal flow
intruding southward toward Iowa in wake of Barrys remnants as
discussed above, it appears two subtle shortwave impulses will
move through this flow and generate thunderstorms near the
Iowa/Minnesota border region. The timing of these impulses and
resulting storms remains unclear, however, the storms may once
again carry an attendant severe weather risk. It is also
difficult to determine how far south they may reach into Iowa
given the light to modest surface flow and possibly substantial
instability pool/gradient from north to south which the storms and
their outflow may feed into to fuel a more southward propagation.
This possibility around Wednesday/Wednesday night provides the
only realistic chance for rain in central/southern Iowa this week.
It also makes forecasting high temperatures for Wednesday
problematic due to the uncertainty in where the convective
boundary/cold pool will end up. However, the most likely scenario
remains that the storms will remain confined to our northern areas
while the central/south remain dry and hot south of the boundary,
and have maintained this in the forecast for now.

From Thursday through Saturday the southwestern/southern U.S.
thermal ridge will build more earnestly, at least temporarily
winning the battle and pushing the northern stream zonal steering
flow further north, back across Minnesota and the Dakotas. This
will result in dry and even hotter weather across Iowa, and the
highest confidence portion of the forecast. Daily high
temperatures will climb well into the 90s on each of these three
days, and it is possible we could even see a few 100 degree
readings. This will be primarily dependent on the degree of low-
level mixing and moisture advection, but in any event a prolonged
period of potentially dangerous heat is still on tap toward the
end of this week, and headlines may become warranted at some point
in the next few days.

From the latter part of next weekend into the early part of the
following week there is more uncertainty as long-range models have
been flopping around since last night. Whereas 24 hours ago the
GFS and EC both had a large heat dome centered right over
Missouri/Iowa during this time, now they are all over the place
with the GFS showing this ridge way down over the Four Corners
region with cool and dry northwesterly flow over Iowa, the EC
maintaining the large, stronger ridge but shifting it far enough
westward that Iowa lies beneath the proverbial ring of fire and is
socked by round after round of thunderstorms, and the GEM now kind
of in the middle, keeping the ring of fire just to our north but
the ridge close enough nearby to leave us much warmer than the
cool GFS. In other words, we will need to wait a bit longer to get
a better handle on this portion of the extended forecast.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 555 AM CDT Mon Jul 15 2019

VFR conditions will prevail for most of the TAF period, at least
through 06Z tonight. Isolated SHRA/TSRA will be possible at times,
mainly around FOD and MCW, but probability and expected
duration/magnitude of any effects so low as to preclude mention in
the TAFs. Late tonight into Tuesday morning it appears we may see
development of low stratus and light BR. Have trended this way in
the outgoing 12Z TAFs, but any MVFR or lower conditions would be
right near the end of the current TAF period so these details
will need to be fleshed out in later issuances.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, Jul 15, 3:01 AM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
401 AM CDT Mon Jul 15 2019

IAZ004>007-015>017-023>028-033>039-044>046-161100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
401 AM CDT Mon Jul 15 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated thunderstorms are forecast at times today and tonight,
primarily late tonight. There is a marginal risk of severe weather
tonight, with hail and gusty winds the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Low thunderstorm chances will persist from Tuesday into Wednesday,
then increase a bit from Wednesday afternoon through Wednesday
night. A few storms could be strong to severe during this time,
with hail and gusty winds the primary threats. Additional
thunderstorms may be possible this weekend.

A period of heat and increasing humidity is forecast during the
latter half of this week, however, the magnitude and timing of the
heat wave remain unclear. The prolonged duration of the expected
heat will particularly affect vulnerable populations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely.

IAZ047>050-057>062-070>075-081>086-092>097-161100-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
401 AM CDT Mon Jul 15 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A slight chance of thunderstorms is forecast from late Wednesday
through Wednesday night, and again this weekend. Severe weather
appears unlikely at this time.

A period of heat and increasing humidity is forecast during the
latter half of this week, however, the magnitude and timing of the
heat wave remain unclear. The prolonged duration of the expected
heat will particularly affect vulnerable populations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely.

Lee

The radar

The Des Moines radar (KDMX), 112 km away, was scanning. The volume nearest the first event began at 12:04 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 heavy rain, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Heavy Rain, Cass

When
July 15, 6:00 AM CST to July 16, 6:00 AM CST
Where
Cass County, 1.25 mi ENE of Atlantic
Reported by
Broadcast Media
Coordinates
41.410, -95.000

KJAN Radio reported heavy rainfall of 2.75 inches through 7am, with rainfall still coming down. Most of the rain came within the previous couple of hours.

Thunderstorm Wind, Emmet

When
July 16, 10:03 AM CST
Where
Emmet County, Estherville Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
43.400, -94.750

Estherville Municipal Airport ASOS recorded a wind gust of 61 mph.

Funnel Cloud, Cass

When
July 16, 1:28 PM CST
Where
Cass County, 1.73 mi SW of Norway Center
Reported by
Trained Spotter
Coordinates
41.330, -94.900

Trained spotter reported a brief funnel cloud south of Atlantic.

Tornado, Cass

When
July 16, 2:38 PM CST to 2:43 PM CST
Where
Cass County, 1.73 mi ENE of Fletcher Chapel to 1.93 mi ESE of Fletcher Chapel
Rating
EFU
Path length
1.41 mi
Path width
30 yd
Crop damage
$500
Reported by
Public
Coordinates
41.312, -94.971

Weak tornado captured on camera/video. Remained over open land and was rated EF-Unknown as no damage indicators were impacted.

Funnel Cloud, Story

When
July 16, 3:14 PM CST
Where
Story County, 2.81 mi N of Nevada Muni Arpt
Reported by
Public
Coordinates
42.060, -93.490

Story County Dispatch relayed a public report of a funnel cloud southwest of 190th street and 620th ave.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyThe tornado archive for Iowa, 2019Warnings in Iowa, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842046, 842047, 842048, 838527, 842049.